Hail, Powell
- When
- March 19, 8:13 PM EST
- Where
- Powell County, Stanton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -83.867
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 19, 3:33 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 333 PM EST WED MAR 19 2003 TORNADO WATCH IN EFFECT FOR SW PORTION OF FA IN SOUTH CENTRAL KENTUCKY THROUGH 7 PM EST. FEATURE OF MOST IMPORTANCE DURING THE FIRST FEW PERIODS WILL BE THE UPPER LEVEL LOW CENTERED OVER THE CENTRAL CONUS. MODELS ARE IN FAIRLY GOOD AGREEMENT...AS THEY BEGIN TO KICK THE LOW OUT TO THE NORTHEAST ON THURSDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE TO BE IN THE PICTURE ON THURSDAY...AS THE LOW CONTINUES TO INFLUENCE OUR WEATHER. TROF AXIS IS SLOW TO MOVE OUT...AND WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST ALSO FOR FRIDAY. SATURDAY LOOKS TO BE DRY...BUT CHANCE OF SHOWERS WILL WORK BACK IN...PARTICULARLY FOR OUR SOUTHERN COUNTIES...LATE SUNDAY. HIGH PRESSURE WILL BE THE DOMINATE FEATURE MONDAY INTO WEDNESDAY. THE END OF THE EXTENDED BEARS WATCHING...AS STRONG MID LEVEL TROF PUSHES OUT OF THE PLAINS INTO THE MS VALLEY. DEVIATED LITTLE FROM EARLIER PACKAGE ON TEMPS...THOUGH HIGHS RAISED A BIT IN THE EXTENDED. .JKL...TORNADO WATCH IN EFFECT UNTIL 7 PM FOR SEVEN COUNTIES IN SOUTHWEST PORTION OF CWA. MCLANE PREVIOUS DISCUSSIONS FOLLOW... ===================================================================== 1115 AM EST WED MAR 19 2003 CLEARING HAS MOVED INTO THE REGION AS THE JET AXIS ENTERS. THIS ALONG WITH STRONG UPPER LEVEL DIVERGENCE HAS HELPED TO TRIGGER SHOWERS AND ISOLATED TSTMS OVER EASTERN KENTUCKY. 850 AND 925 MB ANALYSIS SHOWED A STRONG WAA. THIS ALSO IN A HIGH THETA-E RIDGE AND PRONOUNCED GRADIENT TO THE WEST OF THE CWA. THE ADVANCING LINE OF CONVECTION ENTERING INTO A STRONGLY SHEARED ENVIRONMENT WILL NEED TO BE WATCHED CAREFULLY. ZONE UPDATE TO ADDRESS THUNDERSTORM ASSOCIATED WIND GUSTS AND TEMPERATURE CHANGE OF A 3 TO 5 DEGREES. AS OF 1115 AM EST...NUMEROUS CONVECTIVE BOW SEGMENTS HAD BEEN OBSERVED ON THE LOUISVILLE AND OLD HICKORY RADARS. THESE CONTINUE TO JUST SKIRT THE WESTERN FRINGES OF THE CWA AND WILL BEAR WATCHING THROUGH THE EARLY AFTERNOON. -------------------------------------------------------------------- 409 AM EST WED MAR 19 2003 LATEST SFC FEATURES BOUNDARY THAT INITIATED SHOWERS EARLIER THIS EVENING IS NOW NORTH OF THE AREA. TEMPS HAVE FALLEN OFF SLOWLY THROUGH THE NIGHT...WITH MIDDLE AND UPPER 50S THE RULE. SAT PICS SHOWING OCCLUDED BOUNDARY AND ASSOCIATED CONVECTION ONGOING IN MS AND AL...LIFTING TO THE NORTH AND EAST. STRONG DIFFLUENCE ALSO VERY EVIDENT ON WATER VAPOR AS WELL AS IR. CLOUD TOPS AND LIGHTNING HAVE DIMINISHED QUITE A BIT IN THE PAST HOUR...AS THIS ACTIVITY HEADS INTO A LESS SUPPORTIVE ATMOSPHERE. AS FAR AS THE SEVERE THREAT GOES...INSTABILITY CONTINUES TO BE SOMEWHAT OF AN ISSUE TODAY...AS SUNSHINE WILL BE VERY LIMITED...AS MODELS PROG THE DRY SLOT WEDGING ITSELF WEST OF OUR AREA. ALTHOUGH THE BEST DYNAMICS WILL BE LAGGING BEHIND THE INITIAL LINE OF STORMS...THE SHEAR PROFILE REMAINS IMPRESSIVE. THIS IS ENOUGH TO KEEP A WATCHFUL EYE ON ANY ACTIVITY THAT MAKES ITS WAY INTO OUR AREA FOR TODAY. PRECIPITATION STILL CONTINUES TO BE PREVALENT FROM WED NIGHT INTO THU...AS DYNAMICS CATCH UP AND INITIATE CONVECTION IN WARM SECTOR AIR. THE FINAL COLD FRONT PUSHES THROUGH LATE THURSDAY...WITH LINGERING SHOWERS AND CLOUDS HOLDING FAST THROUGH FRIDAY AS WEAKENING LOW FINALLY EXITS. A FAST NORTHERN STREAM SYSTEM WILL THEN PUSH IN FOR THE FIRST PART OF THE WEEKEND...HOWEVER MOISTURE LOOKS LIMITED. GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1015 PM EST TUE MAR 18 2003 NO UPDATE PLANNED. SFC PRESSURE TROUGH AND H8 BOUNDARY CUTTING THROUGH THE FORECAST AREA. AS THESE LIFT NORTH...SHOWERS TO DIMINISH...AS CURRENT RADAR ALSO SUGGESTS. KEEPING POPS WITH APPROACH OF NEXT ROUND TOWARDS MORNING. WILL TAKE A LOOK THROUGH THE GRIDS TO MAKE SURE TIMING IS REPRESENTED. TEMPS LOOK GOOD...MIGHT BE A BIT CLOSER TO MID 50S IN THE SOUTHWEST GROUP...BUT WILL LET CURRENT FORECAST RIDE. .JKL...NONE. OUDEMAN --------------------------------------------------------------------
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 500 PM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. A STRONG AND DEEP LOW PRESSURE SYSTEM WILL REMAIN OVER THE TENNESSEE AND OHIO VALLEYS TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS...THOUGH THERE IS POTENTIAL FOR TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL INITIATE SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO THE AREA THURSDAY AFTERNOON. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY ON THURSDAY. THE AREA COVERS THE ENTIRE COMMONWEALTH. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. REPORTS OF SEVERE WEATHER SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE THROUGH LOCAL EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCIES. MCLANE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0243 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM MONTICELLO KY 0.88 IN HAIL
03/19/03 WAYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0257 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 NW MONTICELLO KY 0.88 IN HAIL
03/19/03 WAYNE ROGERS GROVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0304 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 6 S MONTICELLO KY WIND DAMAGE
03/19/03 WAYNE TREE DOWN ACROSS ROADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0322 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SCIENCE HILL KY 0.75 IN HAIL
03/19/03 PULASKI
0315 PM SOMERSET KY 0.75 IN HAIL
03/19/03 PULASKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0433 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM LONDON KY 0.75 IN HAIL
03/19/03 LAURELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0616 PM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM MORRILL KY 0.75 IN HAIL
03/19/03 JACKSONThe Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346479.